Ozempic, Wegovy and all those crazy, vivid dreams: Is there a connection?
If you’ve taken Ozempic for diabetes management or Wegovy for weight loss, you may have noticed some of the more common side effects, such as nausea, vomiting, diarrhea and loss of appetite.
But many users have also reported a lesser-known reaction: vivid or intense dreams.
The medications, both semaglutides, appear to inject some added excitement (for better or worse) into some people’s sleeping hours.
One Ozempic user shared on Reddit that during the second and third weeks of taking the medication, she began having vivid dreams and nightmares.
WEIGHT LOSS MEDICATIONS OZEMPIC AND WEGOVY: WHAT TO KNOW BEFORE YOU STOP TAKING THEM
“Killing my cats, cheating on my husband, husband cheating on me. Old friends I haven’t spoken to in years in my dreams. So odd. I also had a dream so real I woke up and grabbed my phone to make sure it wasn’t real,” she said.
Another person wrote, “My dream tonight was that someone was attacking people in the mall and I tried to use some kind of portal or time travel to get out of there.”
Many also claim to be able to remember their dreams in startling detail after waking.
“Pretty much every night I remember them now and I used to just sleep like a rock and not remember anything,” one person said.
Animals coming back from the dead, a T-Rex dinosaur wandering through the house, drowning children and more — these are some of the intense dreams people have shared.
Hormone could play a role
These types of “crazy” dreams are not unique to Ozempic. They can be caused by a variety of factors, including changes in sleep patterns, stress, medications and medical conditions, according to Dr. Laura Purdy, a board-certified family medicine physician in Brentwood, Tennessee.
“Ozempic can affect the levels of certain hormones in the body, including glucagon-like peptide-1 (GLP-1).”
“However, some patients have reported that their dreams became more vivid or unusual after starting treatment with Ozempic,” she told Fox News Digital.
“One theory behind this side effect is that Ozempic can affect the levels of certain hormones in the body, including glucagon-like peptide-1 (GLP-1),” Purdy explained.
DOCTORS URGE CAUTION ON DIABETES DRUGS FOR WEIGHT LOSS AFTER STUDY HIGHLIGHTS SIDE EFFECTS
“GLP-1 is a hormone that helps regulate appetite and blood sugar levels, and it is thought to play a role in sleep regulation as well.”
While there is no definitive explanation for why Ozempic might cause crazy dreams, Dr. Purdy said it’s important to note that the side effect is generally mild and does not pose a significant health risk.
“If you are experiencing crazy dreams while taking Ozempic, it is important to talk to your health care provider,” she recommended.
Doctors “may be able to adjust your dosage or recommend other strategies to help manage this side effect.”
In addition to the more common side effects of nausea, vomiting, diarrhea and constipation, in rare cases semaglutides can cause more severe issues, such as pancreatitis or thyroid cancer, the doctor warned.
“It is important to monitor your symptoms closely and notify your health care professional,” Purdy said.
Dreams not listed as side effect
Those who are interested in taking Ozempic or Wegovy and are reading the “official” list of potential side effects won’t see anything noted there about dreams.
CLICK HERE TO SIGN UP FOR OUR HEALTH NEWSLETTER
“‘Abnormal dreams’ was not a commonly reported adverse event during the clinical development programs of Ozempic or Wegovy, and therefore is not listed as a potential side effect in the product prescribing information of these two medicines,” said Allison Schneider, director of media relations and issues management for Novo Nordisk, the New Jersey-based company that makes the medications, in a statement to Fox News Digital.
During the clinical trial program, Schneider said the rate of reports of “abnormal dreams” was <0.1 per 100 patient-years of exposure.
(If 20 patients participated in a study on semaglutide use for five years, the study would have involved 100 patient-years.)
“It is not possible to establish a cause-effect relationship between the products and the adverse event.”
In later reports received by Novo Nordisk in 2022, Schneider said that “abnormal dreams” were reported.
“However, since these adverse events are reported voluntarily from a population of uncertain size, it is not possible to reliably estimate their frequency,” she told Fox News Digital.
CLICK HERE TO GET THE FOX NEWS APP
“Novo Nordisk does not have all information pertaining to the patients’ treatment plans, concomitant medications and medical conditions,” she also said.
“Therefore, it is not possible to establish a cause-effect relationship between the products and the adverse event in question.”